Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 26, 2018, 2:40 PM CDT for Hennepin County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 2:40 PM CDT (19:40 UTC)
- Expired
- Aug 26, 2018, 3:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 2:41 PM CDT | HAIL 0.25 | 1 Ese Delano, MN | REPORTED BY PHONE CALL AT 1350 BABCOCK BLVD, DELANO, MN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
677 WWUS83 KMPX 261940 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 240 PM CDT SUN AUG 26 2018 MNZ059-060-262015- Hennepin-Wright- 240 PM CDT SUN AUG 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT AND NORTHWESTERN HENNEPIN COUNTIES... At 239 PM CDT, a strong thunderstorm was located over Delano, or 11 miles southeast of Buffalo, moving northeast at 30 mph. Nickel size hail was reported with this storm. This storm will be near... Medina and Rockford around 250 PM CDT. Corcoran around 305 PM CDT. St. Michael around 315 PM CDT. Other locations impacted by this storm include Loretto, Hanover and Greenfield. LAT...LON 4497 9372 4499 9385 4524 9378 4516 9352 TIME...MOT...LOC 1939Z 209DEG 27KT 4503 9377 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 1:41 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 26, 1:41 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 141 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 759 AM CDT Sun Aug 26 2018 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 330 AM CDT Sun Aug 26 2018 Complex surface analysis early this morning shows a low pressure center wobbling over central South Dakota while a broad cold front extends southwest from western Hudson Bay through northern Minnesota to this low pressure center and continuing westward into Wyoming. In addition, a warm front extends southeast from this low into central Iowa and northwestern Illinois. Aloft, while the mean northern stream flow is fairly zonal from the Rockies eastward across the northern tier states, there are several embedded shortwaves within the flow while a large dome of high pressure sits over the ArkLaTex region. H7-H5 progs depict a strengthening LLJ over the southern Dakotas into northern Iowa, which within the deeply moisture atmosphere this morning (including PWATs over 1.25"), a few strong storms including 1 severe storm developed over northern portions of the WFO MPX coverage area this morning. The lack of any strong focusing mechanism and dynamics overall will keep coverage rather sparse through the rest of this morning. As the day progresses, the aforementioned low pressure center is expected to shift east into central Minnesota by late afternoon, along with the cold front, although the front will snap north this afternoon, allowing for a more classic warm-sectoring to develop while dewpoints pool to the mid 70s. While a decent amount of cloud cover during the middle portion of the day will suppress convection, any capping is expected to erode late and this will be in conjunction with another potent shortwave arriving from Wyoming late this afternoon. This shortwave along with the front will help spark mid-to-late afternoon convection rather quickly, with CAMs showing a fairly organized band of thunderstorms from central Minnesota progressing eastward through eastern Minnesota (including the Twin Cities) on through western Wisconsin this evening. Sufficient instability plus deep layer shear look conducive to strong-severe storm development, whether in bands or organized clusters. Steep mid- level lapse rates and the enhanced shear would favor the severe storm mode of large hail and/or damaging winds should the cellular nature of the storms are mainly elevated. If more surface-based supercellular forms storm, particularly in vicinity of the front, then chances of tornadic cells may increase a bit. The storms are expected to expand in coverage going into western Wisconsin this evening and potentially produce localized heavy rainfall as they progress in conjunction with the mid-level shortwave. The front will remain out to the west, keeping the highly moist air in place through tonight for potentially additional rainfall overnight into Monday morning. .LONG TERM...(Monday through Saturday) Issued at 330 AM CDT Sun Aug 26 2018 Main concern is severe weather potential along with heavy rain threat Monday afternoon through Monday night. Surface front will be bisecting the MN cwa by Monday morning. We are expecting a lull in convective activity during the morning with warm mid level temperatures of +12C ahead of the front. Models indicate a weak short wave lifting into southwest MN early Monday afternoon and essentially breaking the cap over the area. We will increase PoPs to high likely after 21z over the eastern portion of the area. Very unstable airmass in place. If we see enough sunshine before initiation, temepratures could warm near 90 ahead of the front into south central MN. Various HIRES solutions show linear development after a couple hours of possible isolated cells along the boundary. There may be a brief tornado threat early/after initiation but believe the main overall threats will be large hail/damaging winds. PW's increase to 2 inches along the frontal boundary, which has been consistent trend in the models. This remains some 2-3 standard deviations above normal. The NAEFS and GEFS M-climate percentiles were greater than 95%. This should provide for heavy rainfall, especially across a portion of east central MN into west central WI during this period. Will have to monitor overall coverage from Sundays activity, but a portion of west central WI saw heavy rainfall Friday. The boundary sags south into Tuesday morning with the better instability and forcing directed to the far southeast cwa Tuesday afternoon/evening. Expect significant cloud cover dropping southeast with the CAA pattern. Northwest winds should be a bit gusty into the afternoon as well, as drier dewpoints move into the region. Wednesday and Thursday look dry and cooler. The flow becomes more southwest later Thursday into Friday with models driving another upper trough and surface front through Friday into Saturday. We will follow blended guidance during this period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 140 PM CDT Sun Aug 26 2018 Thunderstorms are expected to increase in coverage this afternoon over central Minnesota and west-central Wisconsin, with the peak of activity expected to occur between 2-7 PM. Borderline IFR/MVFR conditions are possible at times during thunderstorms this afternoon. Additional rounds of thunderstorms are possible after sunset, but confidence is still low on how much redevelopment we get tonight after the storms this afternoon move through. If thunderstorms do not develop tonight and skies clear out, patchy fog may develop especially at sites that see rainfall this afternoon. Gusty southeast winds diminish to below 10 kts overnight, becoming southwesterly into tomorrow afternoon. KMSP... Scattered thunderstorms are expected to be in the vicinity of the terminal by 19Z and continue into 22-23Z. Visibility may drop as low as 1-2 miles during heavy downpours in thunderstorms. Additionally, some storms may be capable of producing strong wind gusts. Additional thunderstorms may redevelop later tonight is low in how these storms will evolve at this time. Another round of thunderstorms is expected to move through late afternoon into evening tomorrow. Timing is still in question at this time but these storms may be strong/severe. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. MVFR possible in SHRA/TSRA. Wind NW 10-15kt. Wed...VFR. Wind NW 5-10kt becoming SW. Thu..VFR. Wind S 10-15kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...DWE AVIATION...ETA
Hazardous weather outlook, Aug 26, 1:15 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 115 PM CDT Sun Aug 26 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 271815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 115 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible at times through tonight. There is an Enhanced Risk of severe thunderstorms over west central Minnesota and a Slight Risk elsewhere. The main hazards are large hail and damaging winds. Additionally, high heat and humidity will develop today with heat index values potentially reaching the mid 90s. Those who are active outdoors will be at risk for heat illness if precautions are not taken. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are additional chances for thunderstorms Monday afternoon through Tuesday evening and again Thursday night into Saturday. There is a Slight Risk for severe thunderstorms over southeastern Minnesota through west central Wisconsin along with a Marginal Risk for severe thunderstorms over southwestern Minnesota Monday through Monday night. The main hazards are large hail and damaging winds. Heavy rainfall and flash flooding are also possible across eastern Minnesota into Wisconsin. High heat and humidity is again likely Monday with heat index values potentially reaching the mid 90s. Those who are active outdoors will be at risk for heat illness if precautions are not taken. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed at times today through Monday night. Borghoff
In the hours before
Local storm report, Aug 26, 8:56 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 AM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM HAIL STANTON 45.17N 92.47W
08/26/2018 M1.50 INCH ST. CROIX WI LAW ENFORCEMENT
&&
ETASpecial weather statement, Aug 26, 1:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 136 PM CDT SUN AUG 26 2018 WIZ025-027-261915- Chippewa-Dunn- 136 PM CDT SUN AUG 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT DUNN AND SOUTHWESTERN CHIPPEWA COUNTIES... At 135 PM CDT, a strong thunderstorm was located over Menomonie, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. This storm will be near... Colfax and Wheeler around 150 PM CDT. New Auburn around 215 PM CDT. Other locations impacted by this storm include Cedar Falls, Hoffman Hills Rec Area, Downsville, Sand Creek, Tainter Lake and Menomonie Airport. LAT...LON 4468 9179 4486 9207 4521 9198 4521 9138 TIME...MOT...LOC 1835Z 211DEG 35KT 4489 9191 BORGHOFF
Special weather statement, Aug 26, 1:53 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT SUN AUG 26 2018
WIZ027-028-261930-
Chippewa-Eau Claire-
153 PM CDT SUN AUG 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND EAU CLAIRE
COUNTIES...
At 153 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elk Mound to near Strum. Movement
was northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
These storms will be near...
Lake Hallie around 200 PM CDT.
Chippewa Falls around 210 PM CDT.
Lake Wissota around 215 PM CDT.
Augusta around 220 PM CDT.
Fairchild around 225 PM CDT.
Other locations impacted by these storms include Foster, Brackett,
Tilden, Lake Eau Claire County Park, Bateman, Ludington, Eau Claire
Airport, Jim Falls, Allen and Eagleton.
LAT...LON 4460 9149 4478 9166 4496 9165 4530 9120
4497 9092 4460 9092
TIME...MOT...LOC 1853Z 230DEG 32KT 4487 9163 4452 9132
BORGHOFFSpecial weather statement, Aug 26, 2:40 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 240 PM CDT SUN AUG 26 2018 MNZ059-060-262015- Hennepin-Wright- 240 PM CDT SUN AUG 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT AND NORTHWESTERN HENNEPIN COUNTIES... At 239 PM CDT, a strong thunderstorm was located over Delano, or 11 miles southeast of Buffalo, moving northeast at 30 mph. Nickel size hail was reported with this storm. This storm will be near... Medina and Rockford around 250 PM CDT. Corcoran around 305 PM CDT. St. Michael around 315 PM CDT. Other locations impacted by this storm include Loretto, Hanover and Greenfield. LAT...LON 4497 9372 4499 9385 4524 9378 4516 9352 TIME...MOT...LOC 1939Z 209DEG 27KT 4503 9377 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:40 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 50 min |
| Aug 26, 3:21 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 39 min |
| Aug 26, 4:03 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Chisago, Isanti, Kanabec, Mille Lacs | 57 min |
| Aug 26, 4:56 AM CDT | Special Weather Statement | MPX | Benton, Isanti, Kanabec, Mille Lacs, Sherburne | 64 min |
| Aug 26, 5:20 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 40 min |
| Aug 26, 5:47 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 43 min |
| Aug 26, 6:25 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 50 min |
| Aug 26, 6:44 AM CDT | Special Weather Statement | MPX | Chisago | 31 min |
| Aug 26, 7:10 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Polk, Saint Croix | 50 min |
| Aug 26, 7:28 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 62 min |
| Aug 26, 8:23 AM CDT | Special Weather Statement | MPX | Rusk | 52 min |
| Aug 26, 1:36 PM CDT | Special Weather Statement | MPX | Dunn | 39 min |
| Aug 26, 1:53 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 37 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.